South Dakota, 2012

Damaging Wind in South Dakota, June 4, 2012

June 4, 2012 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced strong wind gusts as it moved from Wyoming into South Dakota west of Spearfish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong wind gusts as it moved from Wyoming into South Dakota west of Spearfish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 8:28 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 4, 8:28 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT MON JUN 4 2012

.UPDATE...03Z SURFACE ANALYSIS SHOWED HIGH PRESSURE OVER THE
EASTERN DAKOTAS WITH LOW PRESSURE CENTERED OVER IDAHO...RESULTING
IN BREEZY SOUTHEASTERLY WINDS ACROSS THE FORECAST AREA. UPPER
SHORTWAVE AIDED IN THE DEVELOPMENT OF FEW THUNDERSTORMS OVER
NORTHEASTERN WYOMING THIS EVENING...WITH WEATHER REMAINING DRY OVER
THE SOUTH DAKOTA SIDE OF THE FORECAST AREA. CIRRUS FROM THE
THUNDERSTORMS TO THE WEST IS SPREADING ACROSS THE FORECAST
AREA...PRODUCING CLOUDY SKIES. HAVE UPDATED FORECAST TO RAISE THE
WIND SPEEDS SLIGHTLY...RAISE CLOUD COVER AND ADJUST THE POP COVERAGE FOR
THE REST OF THE NIGHT.

&&

.AVIATION...00Z TAF UPDATE
ISOLD THUNDERSTORMS WILL BE FOUND OVER PARTS OF NORTHEASTERN
WYOMING THROUGH THE REST OF THE EVENING. OTHERWISE...VFR
CONDITIONS WILL PREVAIL.

&&

PREV DISCUSSION... /ISSUED 227 PM MDT MON JUN 4 2012/

DISCUSSION...UPPER RIDGE AXIS OVER ERN WY-MT WILL SHIFT EASTWARD
OVERNIGHT WHILE LONG WAVE TROF MOVES INLAND. TIMING OF SHORT WAVES
LIFTING TOWARD THE NORTHERN PLAINS TO TRIGGER CONVECTION WILL BE
THE MAIN FORECAST CONCERN...AS SUFFICIENT INSTABILITY WILL BE IN
PLACE FOR THUNDERSTORMS.

THUNDERSTORMS ARE DEVELOPING OVER SOUTHERN AND CENTRAL WY AHEAD OF
ONE WAVE MOVES NORTHWARD TOWARD MT. A FEW STORMS MAY DEVELOP LATE
THIS AFTERNOON ALONG NARROW BAND OF THETA-E AND CAPE OVER 2000
J/KG EXTENDING OVER BLACK HILLS/NORTHEASTERN WY WHERE CAP IS
ALMOST NON-EXISTANT...BUT WOULD DIMINISH BY MIDNIGHT.

SURFACE LOW DEEPENS OVER WRN MT OVERNIGHT...CREATING A STRONG
SOUTHERLY PRESSURE GRADIENT ACROSS WESTERN SD TUESDAY...SO MAY
NEED A WIND ADVISORY. ANOTHER SHORT WAVE MOVES NORTHWARD FROM NERN
CO OVER NWRN SD FOR A BETTER CHANCE OF THUNDERSTORMS OVER WESTERN
SD...EVEN WITH LOWER CAPE VALUES.

COLD FRONT APPROACHES THE FORECAST AREA EARLY WEDNESDAY WITH A
BAND OF PRECIP AHEAD OF IT...AND DRIER AIR AND WINDS BECOMING NORTHWEST
BEHIND IT. MODELS SHOWING ANOTHER SHORT WAVE DEVELOPING OVER SERN
WY/NRN CO/WRN NE CROSSING THE FORECAST AREA WED NIGHT.

EXTENDED...MODELS CONTINUE TO BE IN GOOD AGREEMENT FOR THE PERIOD. A
BLOCKING RIDGE OVER THE NORTHERN PLAINS WILL SLOWLY SLIDE EAST THIS
WEEKEND AS AN UPPER LOW MOVES ACROSS THE NORTHERN ROCKIES/SOUTHERN
CANADA. FORECAST AREA WILL BE IN A SOUTHWEST FLOW PATTERN AS SEVERAL
WAVES PUSH UP THE BACKSIDE OF THE RIDGE. THIS WILL BRING A CHANCE
FOR THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA EACH DAY.
TEMPERATURES DURING THIS TIME WILL REMAIN ABOVE AVERAGE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 4, 4:12 AM MST, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
512 AM MDT MON JUN 4 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
512 AM MDT MON JUN 4 2012 /612 AM CDT MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
ACROSS THE BLACK HILLS AND SOUTHWESTERN SOUTH DAKOTA...WITH A
SLIGHT CHANCE OF THUNDERSTORMS POSSIBLE TONIGHT MOST PLACES. SOME
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY THIS AFTERNOON OVER
THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE DAILY CHANCES OF THUNDERSTORMS OVER PORTIONS OF
THE AREA THROUGH SATURDAY. SOME STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR

JC

In the hours before

Special weather statement, Jun 4, 7:00 PM MST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT MON JUN 4 2012

WYZ058-050230-
WESTON WY-
800 PM MDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WESTON COUNTY UNTIL
830 PM MDT...

AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF ROCHELLE...OR 34 MILES SOUTHEAST
OF WRIGHT...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCHELLE...
  CLARETON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4350 10496 4349 10507 4377 10508 4370 10465
      4349 10477 4349 10495
TIME...MOT...LOC 0200Z 198DEG 15KT 4349 10492

RICHARDS
Special weather statement, Jun 4, 7:42 PM MST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT MON JUN 4 2012

WYZ058-050315-
WESTON WY-
842 PM MDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 915
PM MDT...

AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CLARETON...OR 34 MILES
SOUTHWEST OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCHELLE...
  CLARETON...

&&

LAT...LON 4389 10489 4377 10442 4351 10455 4350 10477
      4360 10498
TIME...MOT...LOC 0242Z 213DEG 16KT 4363 10480

RICHARDS
Special weather statement, Jun 4, 8:49 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
949 PM MDT MON JUN 4 2012

WYZ058-050415-
WESTON WY-
949 PM MDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 1015
PM MDT...

AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF CLARETON...OR 20 MILES WEST
OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS FROM NEAR CLARETON TO OSAGE AND UPTON...

&&

LAT...LON 4385 10474 4412 10464 4393 10423 4365 10458
TIME...MOT...LOC 0348Z 208DEG 18KT 4378 10457

RICHARDS
Special weather statement, Jun 4, 10:35 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1135 PM MDT MON JUN 4 2012

SDZ024-WYZ057-050615-
NORTHERN BLACK HILLS SD-WYOMING BLACK HILLS WY-
1135 PM MDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK...EXTREME
NORTHEASTERN WESTON AND WESTERN LAWRENCE COUNTIES UNTIL 1215 AM
MDT...

AT 1134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOSKEE...OR 13 MILES SOUTHEAST OF
SUNDANCE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOSKEE...

&&

LAT...LON 4444 10420 4437 10396 4416 10415 4423 10439
TIME...MOT...LOC 0535Z 214DEG 14KT 4426 10422

CARSTENS

The radar

The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 4, 11:50 PM MST
Where
Lawrence County, 8.44 mi W of Spearfish
Measured
53 kt (61 mph) measured gust
Reported by
COOP Observer
Coordinates
44.499, -104.031

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397911.